New Mexico, 2020

High Wind in New Mexico, March 26 to 28, 2020

March 26 to 28, 2020 · NWS ABQ · 17 events in 10 counties and zones

A slow-moving upper level low pressure system to the west of New Mexico on March 26, 2020 spread powerful jet stream winds over the state through the 27th. A strengthening surface low pressure center along the Front Range of the Rockies with deep mixing and warm temperatures on the 26th allowed strong southwest winds to develop in many areas.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A slow-moving upper level low pressure system to the west of New Mexico on March 26, 2020 spread powerful jet stream winds over the state through the 27th. A strengthening surface low pressure center along the Front Range of the Rockies with deep mixing and warm temperatures on the 26th allowed strong southwest winds to develop in many areas. Sustained winds of 40 to 45 mph with gusts of 55 to 65 mph were common across eastern New Mexico. The core of the upper level storm system moved into the Four Corners region on the 27th and forced a potent cold front through the state through the evening hours. Southwest to west winds of 35 to 45 mph with gusts of 60 to 70 mph impacted much of central and eastern New Mexico. Blowing dust from northern Chihuahua spread northeast across south central and southweast New Mexico. Strong west to northwest winds then impacted much of central and eastern New Mexico through early on the 28th in the wake of the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 26, 4:11 AM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Mar 26, 4:11 AM MST, 4 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
511 AM MDT Thu Mar 26 2020

.AVIATION...
12Z TAF CYCLE
Broad stream of mid to high level moisture stretched from southwest
to northeast over NM at 11Z expected to slide eastward during the
next 12-24 hrs. Occasional sw-wly gusts to around 40kts along the
central mt chain will expand in areal coverage and strengthen aft 15Z
with gusts to around 50kt possible, especially along and south of
I-40 and along and east of I-25. Wdly sct showers may obscure the nrn
mts at times before 18Z then the combination of afternoon heating
and layer of mid level moisture may allow for a few dry showers with
gusty variable winds.

&&

.PREV DISCUSSION...301 AM MDT Thu Mar 26 2020...
.SYNOPSIS...
Even stronger winds are in the forecast today areawide with the
strongest winds expected across eastern New Mexico as well as the
western high terrain. Strong winds and dry conditions will also lead
to critical fire weather conditions across the northeast corner of
the state. Strong winds will continue into Friday as a storm system
quickly moves across the central Rockies. Light rain, a few
thunderstorms, and mountain snow will be possible across western and
northern portions of the state. Winds finally relax on Saturday with
cooler temperatures areawide. Precipitation chances and more wind
arrive on Monday as another system quickly moves through.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH FRIDAY)...
WIND is the word today through Friday. Broad swath of mid to high
level moisture stretched from southwest to northeast over New Mexico
will slowly shift eastward as an upper trough to our west migrates
eastward. Forecast soundings indicate despite the clouds there will
be mixing sufficient to result in strong winds over much of northern
and central New Mexico this afternoon. Consequently have converted
the High Wind Watch to a Warning and extended the areal coverage
northeastward. Portions of the South Central Mountains could see
winds diminish this evening then ramp back up again later tonight
and Friday, so the warning was just extended in time for that area.
Northwestern NM could also see advisory criteria this afternoon if
the dry slot works in a little faster. Highs today will continue to
be around 10 to nearly 20 degrees over the eastern plains. It will
be turning cooler from west to east over the state Friday with
chances for rain and snow showers as well as a few thunderstorms
northwest half. Accumulating snow would favor the northern mountain
peaks and shouldn't have too much of an impact for most people.
Winds will strengthen again over the eastern plains Friday as the
jet passes overhead, and very strong to damaging winds appear
possible over the East Central Plains in particular as well as
continuing in the South Central Mountains. Stay tuned for additional
Wind highlights.

LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...
A trough will quickly cross northern NM Friday night with light
showers over northwest and north central NM tapering off by midnight.
The lee-side low will shift into western KS, but strong winds aloft
and a tight pressure gradient will keep breezy to windy conditions
continuing across the east overnight. The southeast, particularly the
Sacramento Mountains, will be the favored location for Wind Advisory
speeds to continue with 50 knot 700mb winds and a strong 500mb jet
around 80 knots over the area.

The trough will eject into the Great Plains by early Saturday, and
the flow aloft will finally relax. Aside from some lingering breezy
conditions in the east on Saturday, less wind is in the forecast for
the weekend. Overall, it should be a nice weekend across the area
with below normal temperatures areawide on Saturday returning to near
normal on Sunday.

The next storm system to impact the area arrives on Monday. While
precipitation chances do increase for the northern third of the
state, QPF doesn't look promising with this moisture-starved system.
Again, the primary impact looks to once again be the wind,
particularly across the southern half of the state where a strong
upper-level jet and better mixing will be co-located. That system
looks to be quick-hitting with winds and precipitation tapering off
on Tuesday. The first couple days of April look to be dry and
tranquil with a weak ridge building over the area.

15

&&

.FIRE WEATHER...
Strong to possibly damaging winds will dominate today through Friday
over central and eastern New Mexico before easing. Combined with low
humidities and above normal temperatures, a red flag warning is in
effect from 11 am to 8 pm today for the Northeast Plains. A couple
of hours of critical conditions are also possible over northwest New
Mexico this afternoon. Critical conditions are possible over the
eastern plains Friday but temperatures will be closer to normal and
Haines will be low, so decided to hold off on a Fire Weather Watch
for now. Better chances for showers and a few storms over the north
and west late tonight and Friday. The high northern mountain peaks
could see up to 6 inches of new snow. Strong northwest winds will
impact the central mountain chain eastward Friday night and
Saturday. Drier, warmer and breezy to windy weather Sunday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 9 PM MDT this evening for
the following zones... NMZ202-205>208-219-220-222-225-230>241.

High Wind Warning from 11 AM this morning to 9 PM MDT this evening
for the following zones... NMZ215-221-223-227>229.

Red Flag Warning from 11 AM this morning to 8 PM MDT this evening
for the following zones... NMZ104.

High Wind Warning from 11 AM this morning to 9 PM MDT Friday for
the following zones... NMZ224-226.

&&
Hazardous weather outlook, Mar 26, 2:07 AM MST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
307 AM MDT Thu Mar 26 2020

NMZ201>241-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
307 AM MDT Thu Mar 26 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

West to southwest winds will continue to strengthen today across the
entire area. High Wind Warnings are in effect until 9PM this evening
for areas along the central mountain chain as well as adjacent
highlands where wind speeds of 30-40 mph with gusts up to 60 mph can
be expected. A Wind Advisory is in effect until 9PM for the area
along and south of Interstate 40 as well as the eastern plains where
wind speeds of 25-35 mph with gusts up to 50 mph can be expected.
Cross winds may create difficult driving conditions along north-south
oriented roads.

A Red Flag Warning is in effect until 8PM this evening for the
Northeast Plains where low humidities combined with strong winds
will create critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong west to southwest winds continue on Friday as well with the
strongest winds expected across southern and eastern New Mexico.
Rain, thunderstorms, and mountain snow are still expected for western
and northern NM on Friday. Snow totals of 4 to 5 inches remain
possible in the peaks of the northern mountains. In addition, areas
of blowing snow may reduce visibility and create difficult driving
conditions.

Less wind and drier conditions are expected this weekend, but
precipitation chances and wind increase again on Monday.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Central Highlands

When
March 26, 8:50 AM MST to 10:50 AM MST
Where
Central Highlands forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

Clines Corners reported sustained winds of 40 mph.

High Wind, Southwest Mountains

When
March 26, 9:10 AM MST to 12:46 PM MST
Where
Southwest Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
33.961, -107.667 (the zone’s center; the record gives no point)

Public weather stations reported peak wind gust up to 58 mph near Red Hill and Omega.

High Wind, South Central Mountains

When
March 26, 10:10 AM MST to March 27, 4:45 PM MST
Where
South Central Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

The Sierra Blanca regional airport reported peak wind gusts between 58 mph and 67 mph periodically for several hours. No wind damage was reported with these high winds however blowing dust did impact the area.

High Wind, South Central Mountains

When
March 26, 10:45 AM MST to March 27, 2:30 PM MST
Where
South Central Mountains forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
AWOS
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

The Sierra Blanca regional airport reported sustained winds between 40 mph and 52 mph periodically for several hours.

High Wind, Northeast Highlands

When
March 26, 11:36 AM MST to 2:26 PM MST
Where
Northeast Highlands forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

The Las Vegas airport reported sustained winds between 40 mph and 44 mph periodically for several hours.

High Wind, South Central Highlands

When
March 27, 2:00 AM MST to 10:00 AM MST
Where
South Central Highlands forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
34.277, -106.262 (the zone’s center; the record gives no point)

A couple weather stations around Corona reported sustained winds near 40 mph.

High Wind, Northeast Highlands

When
March 27, 9:25 AM MST to 2:45 PM MST
Where
Northeast Highlands forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
ASOS
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

The Las Vegas airport reported sustained winds between 40 mph and 48 mph for several hours.

High Wind, Central Highlands

When
March 27, 12:00 PM MST to March 28, 8:00 AM MST
Where
Central Highlands forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

Clines Corners reported sustained winds between 40 mph and 44 mph periodically for several hours.

High Wind, Northeast Highlands

When
March 27, 1:50 PM MST to 2:45 PM MST
Where
Northeast Highlands forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

The Las Vegas airport reported a peak wind gust up to 71 mph. No damage was observed from these high winds.

High Wind, Central Highlands

When
March 27, 2:00 PM MST to 3:30 PM MST
Where
Central Highlands forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

Clines Corners reported peak wind gusts up to 65 mph.

High Wind, Union County

When
March 27, 3:05 PM MST to 5:20 PM MST
Where
Union County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

The Clayton airpark reported sustained winds between 40 mph and 43 mph periodically for several hours.

High Wind, Quay County

When
March 27, 3:30 PM MST to 6:30 PM MST
Where
Quay County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

The Tucumcari airport reported sustained winds between 40 mph and 46 mph periodically for several hours.

High Wind, Upper Tularosa Valley

When
March 27, 3:30 PM MST to 5:00 PM MST
Where
Upper Tularosa Valley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
33.876, -106.194 (the zone’s center; the record gives no point)

Various stations around Carrizozo reported peak wind gusts between 58 mph and 62 mph.

High Wind, Far Northeast Highlands

When
March 27, 3:35 PM MST to 3:45 PM MST
Where
Far Northeast Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.308, -104.796 (the zone’s center; the record gives no point)

The Raton airport reported a peak wind gust up to 59 mph.

High Wind, Quay County

When
March 27, 3:45 PM MST to 5:00 PM MST
Where
Quay County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

The Tucumcari airport reported a peak wind gust up to 59 mph.

High Wind, Guadalupe County

When
March 27, 5:10 PM MST to 5:20 PM MST
Where
Guadalupe County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
34.863, -104.791 (the zone’s center; the record gives no point)

The Santa Rosa airport reported a peak wind gust up to 59 mph.

High Wind, Central Highlands

When
March 28, 8:05 AM MST to 8:10 AM MST
Where
Central Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

Clines Corners reported a peak wind gust up to 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874632, 874628, 874617, 874619, 874627, 874643, 874763, 874760, 874765, 874761, 874769, 874766, 874771, 874768, 874767, 874774, 874775.